|Rapid progressive form?
Jun 26, 2002
I'm 33 year old women, I have 3 children. In December last year I'v got HIV positive result. My doctor told me that I have rapid progressive form with simptoms started 1 month after infection (I've got infected in March 2001). In last year I had a lot of troubles, but I didn't know why - I couldn't cure candida with any medicine, I had constantly temperature 37,2 degrees celsius or more, frequent diarrhoeas, from October to December I had pneumonia three times, from time to time I had terrible pains in my legs, at the and of day I was totaly exhausted, & so on.
After my positive test I stoped work and I started with no stresfull and healthy life (nutrition, going out in nature, just taking care of my children...) and I really started feel better. The only things I can't defeat are trush and periods of unbearable tiredness.
But my numbers are not good. Do I have really that kind of "rapid" progressive infections, does something like that really exist? And what can I do???
My viral load in December was 890 copies HIV RNA, at the end of January was already 8.040 copies and 375 CD4/mm3. My current results are HIV 8.830 and 279 CD4. And there is another thing my doctor is concerned about: I have with no visible reason to low level of leucocyte in general (he said "leucopenia", I don't know the English term). What does this mean?
I don't take any antiviral therapy. I'm very afraid (to afraid)of moment when I will have to start antivirus treatment, I'm so afraid of side effects. I know that people live with HIV for years without any medicine, is really possible that for me it will not be like that???
How can I make this progress slower?
Thank you! Sabrina
| Response from Dr. Young
Thanks for your questions.
It would seem to me that you have a stable viral load (over the last two values) and a modest decline in the total CD4 cell count. It would be important to know if this decline is matched by a similar decline in the CD4 cell percentage. If so, these data would suggest that there really is a decrease in your T cell function (and might indicate the need to start HIV therapy in the near future). If the CD4 percentages are similar (+/- 1-2%), then one might conclude that the differences in numbers reflect normal variation in CD4 cell levels.
I'm not entirely sure at all as to why someone can conclude that you have rapidly progressive HIV disease. Actually, your viral load is quite low, suggestive of the opposite.
Low leukocyte (American-english spelling) levels are quite common among persons with HIV infection; some factors can also independently cause low WBC (leukocyte) levels- like medications or alcoholic liver disease, for example. It is important in thinking about HIV therapies, to understand that there are gender-based differences in CD4 cell counts, where women seem to progress to AIDS complications with CD4 counts that are higher and viral loads that are lower than men. Having one more set of lab tests done might help confirm important trends in your labs.
Taken together, these data would suggest, again that the time to start therapy is near. There are many different medications for HIV now; I believe strongly that it is entirely possible to construct a regimen that can have little or no side effects. I'd advise you to talk with your healthcare provider about you possible options; check out the many resources at TheBody too-- there's a wealth of information about treatments here.
Lastly, try to balance your fear of possible side effects of medications with the very real possibility of HIV complications. Some of these complications are very serious, some irreversible and indeed, some fatal. HIV medications can be viewed as the best form of preventive medicine for HIV infected persons at risk for having these complications.
Hope this is helpful. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Bumps On Penis After Hole In Condom Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can You Get Genital Warts If You've Never Had Sex?
- The Symptoms Of Stomach Pain And Hot Flashes
- What Stds Causes Penis Irritation?
- Can Mono Affect HIV Test At 6 Months?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.